Pediatric Selective Serotonin Reuptake Inhibitor Toxicity Treatment & Management

Updated: Apr 12, 2022
  • Author: Mohamed K Badawy, MD, FAAP; Chief Editor: Stephen L Thornton, MD  more...
  • Print
Treatment

Approach Considerations

Emergency department care in patients with selective serotonin reuptake inhibitor (SSRI) toxicity is mainly supportive, [14] with most cases resolving within 24-36 hours with such care. However, serotonin receptor antagonists may be considered in selected cases (eg, cyproheptadine, chlorpromazine, methysergide, propranolol).

Most patients with serotonin syndrome return to baseline in 24 hours with supportive care, removal of the precipitating drug, and treatment with benzodiazepines. [15]

The following consultations are indicated in patients with SSRI toxicity:

  • Pediatric intensivist
  • Toxicologist
  • Psychiatrist
  • Social services specialist

Inpatient care

Frequent assessment of the airway, circulatory, and neurologic parameters is essential in patients with SSRI toxicity. Adequate fluid therapy is critical.

Deterrence and prevention

Patients on SSRIs should consult their physician prior to taking new medications and should be cautioned about the concomitant use of SSRIs and over-the-counter medications without consulting their physician. Examples of common nonprescription serotinergic drugs include cold preparations containing dextromethorphan and St. John's Wort, an herbal product. Allow an appropriate washout period of 4-6 weeks between SSRI and monoamine oxidase inhibitor (MAOI) administration.

Next:

Emergency Department Care

Pay careful attention to the airway, breathing, circulatory, and neurologic parameters. Anticipate airway compromise due to deterioration of mental status, autonomic instability, and neuromuscular dysfunction. Secure the airway if gastric lavage and/or charcoal administration are to be performed in the setting of a decreasing level of consciousness. [14]

Gastric lavage is generally not indicated but may be performed within 60 minutes of suspected ingestion, provided that the airway is secure.

Whole-bowel irrigation may substantially decrease the bioavailability of some ingested drugs; however, data to support or exclude its use in overdoses causing serotonin syndrome are insufficient.

GI decontamination with activated charcoal should be performed, with careful attention to the possibility of impending airway compromise. If progressive deterioration is present, the airway should be secured via endotracheal intubation prior to any decontamination attempts. Nasogastric tube placement may facilitate charcoal administration.

Two large-bore, intravenous catheters should be placed in anticipation of volume and medication administration. Central venous access is necessary in the patient with progressive cardiovascular dysfunction.

Arterial catheter placement is necessary in the patient with progressive cardiovascular dysfunction. An arterial catheter provides continuous arterial pressure monitoring and waveform analysis.

Hemodialysis and hemoperfusion are generally ineffective in enhancing elimination because of the large volume of distribution of SSRIs and should not be routinely used.

Seizures and muscular rigidity are managed best by the use of a benzodiazepine, such as clonazepam or lorazepam.

Antihypertensives often are unnecessary unless the hypertension is persistent and clinically significant. If needed, the agent should have a short half-life.

Hyperthermia

Hydration is of utmost importance because of the risks of rhabdomyolysis and possible dehydration from increased insensible water losses due to hyperthermia.

Rhabdomyolysis should be dealt with quickly, with emphasis on maintaining a high urine output combined with alkalinization using sodium bicarbonate (with a target urine pH of 6).

Aggressive cooling may be achieved by removal of clothing, fanning, cooling blankets, spraying of cool water, and intravenous fluids. Mechanical ventilation with proper sedation and paralysis with a nondepolarizing muscle relaxant may be necessary in the setting of life-threatening hyperthermia or rhabdomyolysis.

Continuous monitoring of urine output is indicated if the patient requires vigorous fluid resuscitation, especially in the presence of rhabdomyolysis.

Previous